Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

   
 
 

 

The Phillips properties


Authors: Walden Freedman and Ali Ülger
Journal: Proc. Amer. Math. Soc. 128 (2000), 2137-2145
MSC (1991): Primary 46B20, 46B03; Secondary 46L05, 46J10
DOI: https://doi.org/10.1090/S0002-9939-00-05703-8
Published electronically: February 21, 2000
MathSciNet review: 1766719
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A Banach space $X$ has the Phillips property if the canonical projection $p\colon X^{\ast \ast \ast } \rightarrow X^{\ast }$ is sequentially weak$^{\ast }$-norm continuous, and has the weak Phillips property if $p$ is sequentially weak$^{\ast }$-weak continuous. We study both properties in connection with other geometric properties, such as the Dunford-Pettis property, Pelczynski's properties $(u)$ and (V), and the Schur property.


References [Enhancements On Off] (What's this?)

  • [B-De] J. Bourgain and F. Delbaen, A class of special ${\mathcal{L}}_{\infty }$ spaces, Acta Math. 145 (1981), 155-176. MR 82h:46023
  • [B-D] J. Bourgain and J. Diestel, Limited operators and strict cosingularity, Math. Nachr. 119 (1984), 55-58. MR 86d:47024
  • [B] S. W. Brown, Weak sequential convergence in the dual of an algebra of compact operators, J. Operator Theory 33 (1995), 33-42. MR 96h:47049
  • [C] P. Cembranos, The hereditary Dunford-Pettis property on ${\mathcal{C}}(K, E)$, Illinois J. Math. 31 (1987), 365-373. MR 88g:46028
  • [Ch] C. Chu, A note on scattered $C^{\ast }$-algebras and the Radon-Nikodym property, J. London Math. Soc. 24 (1981), 533-536. MR 82k:46086
  • [D1] J. Diestel, Sequences and Series in Banach Spaces, Springer-Verlag, New York, 1984. MR 85i:46020
  • [D2] -, A survey of results related to the Dunford-Pettis property, Contemp. Math. 2, Amer. Math. Soc., 1980, pp. 15-60. MR 82i:46023
  • [Di] J. Dixmier, $C^{\ast }$-algebras, North-Holland, Amsterdam and New York, 1977. MR 56:16388
  • [GGMS] N. Ghoussoub, G. Godefroy, B. Maurey, and W. Schachermayer, Some topological and geometric structures in Banach spaces, Mem. Amer. Math. Soc. 70 (378) (1987). MR 89h:46024
  • [HWW] P. Harmand, D. Werner, and W. Werner, M-ideals in Banach spaces and Banach algebras, Lecture Notes in Math. 1547, Springer-Verlag, 1993. MR 94k:46022
  • [HOR] R. Haydon, E. Odell, and H.P. Rosenthal, On certain classes of Baire-$1$ functions with applications to Banach space theory, Functional Analysis, Proceedings, Univ. of Texas at Austin, 1987-1989, Lecture Notes in Math. 1470, Springer-Verlag, 1991, pp. 1-35. MR 92h:46018
  • [K-O] H. Knaust and E. Odell, On $c_{0}$-sequences in Banach spaces, Israel J. Math. 67 (1989), 153-169. MR 91d:46013
  • [L-U] A. To-Ming Lau and A. Ülger, Some geometric properties of the Fourier and Fourier Stieltjes algebras of locally compact groups, Arens regularity and related problems, Trans. Amer. Math. Soc. 337 (1993), 321-359. MR 93g:22007
  • [P] A. Pelczynski, Banach spaces on which every unconditionally converging operator is weakly compact, Bull. Acad. Polon. Sci., Sér. sci. math. astr. et phys. 10 (1962), 641-648. MR 26:6785
  • [P-S] A. Pelczynski and Z. Semedani, Spaces of continuous functions III, Studia Math. 18 (1959), 213-222. MR 21:6528
  • [P-Sz] A. Pelczynski and W. Szlenk, An example of a non-shrinking basis, Rev. Roumaine Math. Pures Appl. 10 (1963), 961-966. MR 34:3284
  • [Pf] H. Pfitzner, Weak compactness in the dual of a $C^{\ast }$-algebra is determined commutatively, Math. Ann. 298 (1994), 349-371. MR 95a:46082
  • [R] H. Rosenthal, A characterization of Banach spaces containing $c_{0}$, J. Amer. Math. Soc. 7 (1994), 707-748. MR 94i:46032
  • [U] A. Ülger, Subspaces and subalgebras of $K(H)$ whose duals have the Schur property, J. Operator Theory 37 (1997), 371-378. MR 98g:47035

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46B20, 46B03, 46L05, 46J10

Retrieve articles in all journals with MSC (1991): 46B20, 46B03, 46L05, 46J10


Additional Information

Walden Freedman
Affiliation: Department of Mathematics, College of Arts and Sciences, Koç University, 80860 Istinye, Istanbul, Turkey
Email: wfreedman@ku.edu.tr

Ali Ülger
Affiliation: Department of Mathematics, College of Arts and Sciences, Koç University, 80860 Istinye, Istanbul, Turkey
Email: aulger@ku.edu.tr

DOI: https://doi.org/10.1090/S0002-9939-00-05703-8
Keywords: Phillips lemma, Dunford-Pettis property, property $(u)$, property (V), Schur property
Received by editor(s): September 7, 1998
Published electronically: February 21, 2000
Communicated by: Dale Alspach
Article copyright: © Copyright 2000 by Walden Freedman and Ali Ülger

American Mathematical Society